Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, August 8, 2004

August 8, 2004 · NWS MPX · 10 events in 5 counties and zones

7 hail, 2 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 12:41 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 8, 12:41 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT SUN AUG 8 2004

.DISCUSSION...
THE NEAR/SHORT TERM FORECAST CHALLENGE ARE THE SEVERE WEATHER THREAT
LATE THIS AFTERNOON AND TONIGHT...AND MAX/MIN TEMPERATURES OVER THE
NEXT FEW DAYS.

VIGOROUS AND COLD VORTEX/UPPER LOW WITH STRONG VORTICITY CENTER WAS
OVER NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON. THIS SYSTEM WILL
MOVE EAST INTO NORTHERN MN TONIGHT.  POTENT UPPER LEVEL JET...80
KNOT IS FORECAST TO PLOW INTO MN THIS EVENING WHICH ALSO DEPICTED
GOOD DIFLUENCE ALOFT IN WIND FIELD.  MOISTURE PLUME CONTINUE TO
ADVECT OVER MUCH OF CWA...EXCEPT OVER THE FAR WESTERN
SECTION...WHERE THE UPPER LEVEL JET MAXIMA WAS PUNCHING EASTWARD.
BEST CHANCE OF TSRA...ISOLD SEVERE STORMS APPEARS TO BE TAKING SHAPE
OVER SOUTHEAST MN AND WEST CNTRL WISCONSIN WITH AIRMASS WITH
MAXIMIZE DAYTIME HEATING...MOISTURE PLUME/TRANSPORT AND RIGHT
ENTRANCE REGION OF THE JET MAXIMA. CAP HAS NEARLY ERODED. LAPS STILL
SHOWED CAP OVER PARTS OF SOUTHWEST MN.  THE MAIN SEVERE WEATHER
THREAT ARE DAMAGING WINDS AND LARGE HAIL

ANOTHER UPPER LOW ROTATING IN THE WAKE OF THIS MAIN SHORTWAVE MONDAY
NIGHT AND TUESDAY.  THIS SYSTEM WILL RE-ENFORCE AND BRING ANORTHER
SHOT OF UNSEASONABLY COOL AIR OVER THE UPPER MIDWEST. TREND MAX
TEMPS DOWN FROM THE PREVIOUS FORECAST.

LONGER TERM...THU THROUGH SUN
KEPT A CHANCE OF SHOWERS ACROSS OUR FORECAST AREA WEDNESDAY AND
WEDNESDAY NIGHT WITH THE LAST IN A SERIES OF UPPER LEVEL SHORT WAVES
ROTATING AROUND THE HUDSON BAY LOW. DOES NOT APPEAR TO BE QUITE AS
UNSTABLE AS EARLIER DEPICTED SO LEFT MENTION OF THUNDER OUT FOR
NOW.  THE LAST THREE RUNS OF THE GFS MODEL SEEM FAIRLY CONSISTENT
FROM THURSDAY AND FRIDAY. A 500 MB RIDGE IS FORECAST TO REMAIN WELL
WEST OF THE AREA AND THERE ARE NO SIGNIFICANT FEATURES IN THE
NORTHWEST FLOW ALOFT UNTIL THE WEEKEND.  ENSEMBLE POPS NEGLIGIBLE
FOR THE LATER WORK DAYS...BUT BEGIN TO INCR SLIGHTLY OVER THE
WEEKEND...AND GFS ENSEMBLES HINTING AT POSS S/W SAT AND SUN.
QUESTION AS TO EXTEND OF MOISTURE...BUT WL ADD SML POPS IN MAINLY
FOR SAT NGT INTO SUN.  UPR FLOW GRADUALLY SHIFTS MORE TO THE WEST TO
NORTHWEST WITH ACCOMPANY SLOW WARMING TREND TWD LTR PDS.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Aug 8, 3:55 AM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT SUN AUG 8 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
455 AM CDT SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FROM THE DAKOTAS
BY EARLY THIS AFTERNOON. THIS COLD FRONT WILL SWEEP ACROSS THE
CENTRAL AND EASTERN SECTIONS OF MINNESOTA THIS AFTERNOON...THEN
REACH WEST CENTRAL WISCONSIN EARLY THIS EVENING. THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE AND CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Aug 8, 2:34 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SUN AUG 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BRICELYN                43.56N 93.81W
08/08/2004  0.75 INCH        FARIBAULT          MN   PUBLIC

&&

MBK

The radar

The Minneapolis radar (KMPX), 105 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Pierce

When
August 8, 4:15 PM CST
Where
Pierce County, 1 mi E of Spring Valley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -92.233

Funnel Cloud, Dunn

When
August 8, 4:37 PM CST
Where
Dunn County, 3 mi NE of Wheeler
Reported by
LAW ENFORCEMENT
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

A funnel cloud was spotted by a sheriff's deputy northeast of Wheeler.

Thunderstorm Wind, Dunn

When
August 8, 4:40 PM CST
Where
Dunn County, Wheeler
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -91.917

A tree was downed.

Hail, Dunn

When
August 8, 4:40 PM CST
Where
Dunn County, Wheeler
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -91.917

Thunderstorm Wind, Dunn

When
August 8, 4:40 PM CST to 4:45 PM CST
Where
Dunn County, Menomonie
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.883, -91.917

Trees and power lines were downed. A garage was damaged by a fallen tree on Tainter Street. A dock and boat were also damaged.

Hail, Chippewa

When
August 8, 4:40 PM CST
Where
Chippewa County, 1 mi NE of Eagleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.083, -91.367

Hail, Barron

When
August 8, 5:45 PM CST
Where
Barron County, Cumberland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.533, -92.017

Hail, Barron

When
August 8, 5:54 PM CST
Where
Barron County, 1 mi E of Cumberland
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
45.533, -92.000

Crops were damaged by hail near 8th Street in Cumberland Township.

Hail, Barron

When
August 8, 6:10 PM CST
Where
Barron County, 7 mi W of Rice Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -91.883

Hail, Polk

When
August 8, 6:40 PM CST
Where
Polk County, Amery
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.317, -92.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418824, 5418825, 5418826, 5418827, 5418828, 5418829, 5418830, 5418831, 5418832, 5418833.